Can You Overdose On Medical Cannabis?

Alternaleaf Team
Written by
Alternaleaf Team
Oct 6, 2023
Last updated:
May 2, 2024

Overdosing with medical cannabis is certainly possible, as with any medication. But while there have been no recorded deaths directly attributed to acute toxicity of cannabis in humans, there are many reports of ‘greening out.’

Greening out is a term used to describe the unpleasant sensations that come with taking too much tetrahydrocannabinol (THC), the psychoactive chemical in cannabis. Taking too much THC can easily occur when someone is naive to cannabis or hasn't heard of the ‘start low, go slow’ approach. Acute intoxication can involve feelings of anxiety, paranoia or panic, an increased heart rate or even vomiting. Fortunately, these symptoms can usually be managed with monitoring and supportive measures.

If you’re new to cannabis, it’s important to know how to minimise your chances of experiencing a cannabis overdose.

How Does Medical Cannabis Work?

Medical cannabis contains compounds known as phytocannabinoids (usually just called cannabinoids). THC is the most well known phytocannabinoid, and causes its psychoactive effects through its interaction with your body’s endocannabinoid system. The endocannabinoid system is a complex network of cell receptors and is involved in a variety of bodily functions, including mood.

This is how THC causes fluctuations in our mood, which usually means relaxation or giddiness. But THC can also induce a state of anxiety, paranoia or even panic, especially when taken in large amounts.

Are Cannabis Overdoses Serious?

The good news: it’s highly unlikely to experience any physical harm from a cannabis overdose. No one has ever died directly from taking too much cannabis. This is because THC and other compounds in cannabis don’t depress respiratory function like other drugs such as alcohol and opioids.

Alcohol and opioid overdoses are medical emergencies because they can cause a person to stop breathing, which can be fatal on its own or lead to other serious complications. A fatal cannabis overdose may theoretically be possible, but a person wouldn't be able to physically ingest the amount of cannabis required for this to happen.

The amount required to “green out”, however, will vary from person to person. A therapeutic amount of THC for one person could equal an overdose in another – it all depends on your cannabis tolerance and administration method. This is why it’s important to follow the treatment plan prescribed by your doctor.

Cannabis overdoses are more common with edible cannabis. Cannabis edibles aren’t a prescription option in Australia, but oils containing THC are. Cannabis oils, when swallowed, must first be processed by the liver before entering the bloodstream, and you sometimes won’t feel the effects until several hours have passed.

Due to this delayed onset, some people administer more cannabis because they mistakenly believe the edible or oil isn’t working. It’s vital to give ingestible forms of medical cannabis ample time to take effect before ingesting more, especially if you’re new to cannabis.

What Are The Symptoms Of A Cannabis Overdose?

A cannabis overdose can cause several symptoms, including:

  • Anxiety
  • Confusion
  • Fatigue
  • Dry or red eyes
  • Increased heart rate
  • Loss of coordination or dizziness
  • Headache
  • Dry mouth
  • Hallucinations
  • Nausea and vomiting

In certain people, especially those prone to anxiety, cannabis may also cause paranoia and panic attacks. It’s important to know how to deal with these symptoms if you or someone else is experiencing a cannabis overdose.

What Should I Do During A Cannabis Overdose?

If you feel like you are experiencing a cannabis overdose, move to a quiet and calming space, ideally somewhere that is familiar and comfortable. Deep breathing can be a good way to ground yourself, as can drinking water or having a snack. Watching a movie or listening to soothing music are other effective grounding techniques.

Most of the time, the best way to deal with a cannabis overdose is to simply wait it out. If you think you're able to fall asleep, try and do so. But if you're still feeling overwhelmed, consider calling a friend or family member.

If none of these approaches help, or if your symptoms are getting worse – seek medical help. If you’re with someone who has taken too much cannabis and they’re showing signs of psychosis, serious symptoms such as chest pains, severe vomiting or loss of consciousness, call 000.

Sticking To A Treatment Plan

If you are prescribed medical cannabis, your doctor will personalise a treatment plan with specific dosing instructions. If you follow these instructions, it’s unlikely that you’ll experience any serious adverse effects. Medical cannabis in Australia is grown with strict safety standards, meaning whatever medical cannabis product you purchase will be safe.

Always keep the ‘start low and go slow’ mantra in mind as well. Start with a very low dose, and then – if required and as guided by your doctor – gradually increase this dosage until you reach the desired therapeutic effect.

Related articles